Toxic metronidazole-induced MRI changes

Ann Pharmacother. 2000 Nov;34(11):1273-5. doi: 10.1345/aph.10028.

Abstract

Objective: To report a case of changes documented by magnetic resonance imaging (MRI) of the head probably due to accumulation of metronidazole in a patient with liver dysfunction.

Case summary: A 34-year-old Hispanic man with cirrhosis and hepatitis C being treated with metronidazole for Bacteroides fragilis meningitis and bacteremia developed ataxia, disorientation, and peripheral neuropathy. An MRI at the time meningitis was diagnosed was negative. After the patient received > 60 g of metronidazole, an MRI revealed increased signal intensity below, behind, and lateral to the fourth ventricle. Concomitant metronidazole serum concentration was toxic at 35.1 micrograms/mL.

Discussion: This is the second reported case of metronidazole-induced MRI changes. Metronidazole is known to accumulate in patients with liver dysfunction and can cause peripheral neuropathy and central nervous system (CNS) dysfunction; these effects may take up to two years to completely resolve.

Conclusions: Metronidazole dosages should be reduced in patients with liver dysfunction to prevent the accumulation of metronidazole, which can lead to CNS dysfunction and peripheral neuropathy.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Anti-Infective Agents / adverse effects*
  • Anti-Infective Agents / metabolism
  • Brain / drug effects*
  • Hepatitis C / complications
  • Hepatitis C / metabolism
  • Humans
  • Liver Cirrhosis / complications
  • Liver Cirrhosis / metabolism
  • Magnetic Resonance Imaging*
  • Male
  • Meningitis, Bacterial / complications
  • Meningitis, Bacterial / drug therapy*
  • Metronidazole / adverse effects*
  • Metronidazole / metabolism
  • Peripheral Nervous System Diseases / chemically induced*
  • Peripheral Nervous System Diseases / physiopathology

Substances

  • Anti-Infective Agents
  • Metronidazole